New Oral Anticoagulants in the Treatment of Heparin- Induced Thrombocytopenia.
Thromb Res. 2015 Jan 10;
Authors: Sharifi M, Bay C, Vajo Z, Freeman W, Sharifi M, Schwartz F
BACKGROUND: Heparin induced thrombocytopenia (HIT) is a potentially catastrophic syndrome with a high incidence of vascular thrombosis. There are little data on the efficacy of new oral anticoagulants (NOAC) in this setting. This study reports on the outcome of patients with HIT, treated with NOAC.
MATERIALS AND METHODS: We retrospectively identified 22 patients with HIT who were treated by our group with a combination of NOAC and a short course of argatroban. These patients were evaluated in a prospective fashion for development of outcomes at a mean follow up of 19±3months.
RESULTS: There were a total of 5 deep and 2 superficial vein thromboses diagnosed at index hospitalization. No patient developed arterial thrombosis. All patients tolerated NOAC and their platelet count normalized before discharge. At 19months of follow-up, 6 patients had died of non-thrombotic causes. There was no bleeding, limb loss or recurrent venous thromboembolism in any patient.
CONCLUSIONS: In patients with HIT, a short course of parenteral treatment with argatroban followed by administration of a NOAC is highly safe and effective in prevention of thrombosis and normalization of platelet count. Development of HIT however, portends a poor prognosis independent of vascular thrombosis.
PMID: 25613925 [PubMed - as supplied by publisher]Link to Article at PubMed